Thunderstorm Wind, Madison
- When
- May 29, 2:40 PM EST
- Where
- Madison County, 0.54 mi E of Madison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.380, -78.260
Large tree limbs were down on Route 29 in Madison.
A cold front combined with plenty of instability to trigger showers and thunderstorms. An isolated thunderstorm did produce damaging winds due to the moderate amounts of instability ahead of the cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front combined with plenty of instability to trigger showers and thunderstorms. An isolated thunderstorm did produce damaging winds due to the moderate amounts of instability ahead of the cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 29, 2:24 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
324 PM EDT FRI MAY 29 2009
.SYNOPSIS...
A COLD FRONT WILL MOVE TO OUR EAST THIS EVENING AND WEAK HIGH
PRESSURE WILL BUILD IN OVERNIGHT. A REINFORCING DRY COLD FRONT WILL
MOVE THROUGH SATURDAY...AND A SECOND DRY COLD FRONT WILL CROSS ON
SUNDAY. HIGH PRESSURE BUILDS IN SUNDAY NIGHT INTO MONDAY BEFORE
THE NEXT STORM SYSTEM APPROACHES DURING THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CURRENT ANALYSIS SHOWS A COLD FRONT ACRS THE BLURDG ATTM. THE UPPER-
LEVEL DISTURBANCE ASSOCIATED WITH THIS COLD FRONT IS MOVING INTO
THE REGION WHILE WEAK HIGH PRESSURE BUILDS INTO WEST VIRGINIA.
ANOTHER REINFORCING COLD FRONT IS MOVING THROUGH THE OHIO VALLEY.
THE COLD FRONT WILL PASS E OF I-95 ARND 21-22Z...AND WL CLR SRN MD
00-02Z. PLENTY OF WARM AND HUMID AIR AHEAD OF THE FRONT HAS
TRIGGERED MODERATE AMOUNTS OF INSTABILITY. LATEST MESOANALYSIS
ALONG WITH GUIDANCE SUGGESTS THAT THERE IS AROUND 1000-1500 J/KG
OF MLCAPE...DEEP LAYER SHEAR AROUND 30 KNOTS AND MODERATE
INSTABILITY AHD OF THE FNT. THIS DOES POSE THE THREAT FOR SOME
THUNDERSTORMS TO BECOME SEVERE. WW314 REMAINS IN EFFECT. THE AMS
MAY BE A BIT WORKED OVER IN THE WAKE OF THE CLUSTER APPCHG NAK.
HWVR...THREAT SUFFICIENT TO KEEP WATCH...AND LKLY POPS...GOING
THRU THE AFTN.
ANOTHER THREAT IS FOR LOCALLY HEAVY RAINFALL. WITH PLENTY OF
MOISTURE IN PLACE PRECIPITABLE WATERS WILL APPROACH TWO STANDARD
DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR. THIS WILL POSE THE
THREAT FOR LOCALLY HEAVY RAINFALL IN SHOWERS AND THUNDERSTORMS
INTO EARLY THIS EVENING. WILL CONTINUE WITH A FLOOD WATCH ACROSS
MOST OF THE BALTIMORE AND WASHINGTON METROPOLITAN AREA WHERE FLASH
FLOOD GUIDANCE REMAINS LOW FROM PREVIOUS RAIN.
ACTIVITY SHOULD MOVE OFF TO THE EAST EARLY THIS EVENING AND WEAK
HIGH PRESSURE WILL BRING DRY AND COOLER CONDITIONS OVERNIGHT. MIN
TEMPS WILL RANGE FROM THE 40S IN THE POTOMAC HIGHLANDS TO AROUND 60
IN WASHINGTON.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
ANOTHER REINFORCING COLD FRONT WILL PASS THROUGH THE REGION
SATURDAY...BUT DRIER AIR SHOULD LIMIT INSTABILITY KEEPING MOST
PLACES DRY WITH SOME SUNSHINE. WILL STILL CARRY SLIGHT POPS NEAR THE
ALLEGHENY FRONT SATURDAY MORNING WHERE UPSLOPE MAY PLAY A FACTOR.
CWFA WL BE IN BTWN IMPULSES SAT NGT...W/ YET ANTHR REINFORCING CFP
SUN. LIKE SAT/S FROPA...THERE/S NO MSTR TO WORK WITH /DEWPTS WL BE
EVEN LWR/...SO IT/LL BE TUFF TO GET MUCH IN THE WAY OF CLDS...
NEVERMIND PCPN. THE FNT WL FEATURE INCR NWLY WNDS THO...15G25 MPH...
SPCLY ACRS MD.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THERE SHUD BE A NARROW RDG OF HIPRES SUN NGT-MON...DRY WX/FEW
CLDS/SEASONABLE TEMPS. SIDED W/ MOS GDNC THRU PD.
XTNDD...A CDFNT WL SLOWLY WORK ITS WAY ACRS THE RGN FOR THE MIDDLE
OF THE WK. THE FNT WL BE AT THE SWD EDGE OF WLY FLOW...SO IT WL
STALL AND ELONGATE...MAKING FOR ANTHR PD OF POTENTIALLY UNSTTLD WX.
MDL SUGGESTS FROPA WED...W/ LOPRES RIDING ALNG THE FNT THU. THUS...
TSRA WL RTN TO THE M-D LN TUE...TRIGGERED MORE BY HEAT/INSTBY/TRRN.
WED-THU WL BE THE PD W/ THE HIEST POPS...ASSOC MORE W/ THE FRNT
ITSELF. TEMPS WL BE NEAR NRML WED...AND THEN DROP BLO NRML THU...
SUGGESTING THAT TSRA WL BE LESS LKLY TWD THE END OF THE WK.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO EARLY
THIS EVENING. SOME THUNDERSTORMS MAY CONTAIN GUSTY WINDS /30-40
KT/. VSBY RESTRICTIONS MAY BRIEFLY BE BLO A MILE. CLUSTER THAT MVD
ACRS DC METRO NOW TWD NAK/BWI. THIS MAY HV WORKED THE AMS OVER A
BIT IN ITS WAKE. BUT...A 2ND AREA TRACKING ACRS NRN MD MAY AFFECT
METRO BALT A 2ND TIME.
DRIER CONDITIONS ARE EXPECTED OVERNIGHT...BUT BRIEF PERIODS
OF MVFR VSBYS ARE POSSIBLE EARLY SATURDAY MORNING DUE TO PATCHY
BR. WEST-NORTHWEST WINDS WILL GUST AROUND 15 KNOTS SATURDAY
AFTERNOON AND VFR CONDITIONS ARE EXPECTED.
VFR CONDS THRU MON NGT. ISOL-SCT TSRA TUE MAY PRODUCE BRIEF FLGT
RESTRICTIONS. THOSE RESTRICTIONS WL BE A BIT MORE NMRS...BUT STILL
SCT... WED-THU AS A CDFNT SLOWLY WORKS ACRS RGN. VFR CONDS SHUD
STILL PREVIAL MOST OF THE TIME...W/ MVFR-BRIEF IFR W/IN TSRA.
&&
.MARINE...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH EARLY
THIS EVENING ACROSS THE WATERS. SOME THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE GUSTY WINDS AND HAIL. SVR TSTM WATCH IN EFFECT...
AND SMW/S LKLY.
DRIER CONDITIONS ARE EXPECTED OVERNIGHT AND SATURDAY. WIND SPEEDS
SHOULD REMAIN BELOW SCA CRITERIA OVERNIGHT. WIND SPEEDS WILL
APPROACH SCA CRITERIA SATURDAY AFTERNOON...BUT HAVE CAPPED SPEEDS
AROUND 15 KNOTS DUE TO THE RELATIVELY COOLER WATERS.
REINFORCING CDFNT SUN...WHICH WL SUPPORT AN INCR SURGE. SCA CONDS
WL BE PSBL IN THE AFTN-EVE.
HIPRES WL AFFECT WATERS MON. CDFNT WL SLOWLY CROSS WATERS MIDWEEK...
PRODUCING SCT TSRA...SPCLY WED-THU.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ004>006-
009>011-013-014.
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ042-
052>054.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...BJL/HTS
NEAR TERM...BJL/HTS
SHORT TERM...BJL/HTS
LONG TERM...HTS
AVIATION...BJL/HTS
MARINE...BJL/HTSHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 139 PM EDT FRI MAY 29 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 301000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 139 PM EDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 8PM. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL WHICH COULD CAUSE FLASH FLOODING. THE MOST SUSCEPTIBLE AREA FOR FLASH FLOODING WILL BE ACROSS THE WASHINGTON-BALTIMORE METRO CORRIDOR WHERE A FLASH FLOOD WATCH IS IN EFFECT FROM NOON UNTIL 8 PM. IN ADDITION...SOME THUNDERSTORMS ACROSS THE OUTLOOK AREA MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NWS STERLING SKYWARN NETWORK HAS BEEN ACTIVATED. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-301000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 139 PM EDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 8 PM. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL WHICH COULD CAUSE FLASH FLOODING. THE MOST SUSCEPTIBLE AREA FOR FLASH FLOODING WILL BE ACROSS THE WASHINGTON- BALTIMORE METRO AREA WHERE A FLASH FLOOD IS IN EFFECT FROM NOON UNTIL 8 PM. IN ADDITION...SOME THUNDERSTORMS ACROSS THE OUTLOOK AREA MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NWS STERLING SKYWARN NETWORK HAS BEEN ACTIVATED. HTS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1253 PM EDT FRI MAY 29 2009 MDZ003-004-VAZ042-WVZ053-291730- WASHINGTON MD-FREDERICK MD-LOUDOUN VA-JEFFERSON WV- 1253 PM EDT FRI MAY 29 2009 ...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK...LOUDOUN AND JEFFERSON COUNTIES... AT 1252 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LOVETTSVILLE TO 2 MILES NORTH OF ROUND HILL... MOVING EAST AT 15 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE PURCELLVILLE AND POINT OF ROCKS. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. RESIDENTS OF NORTHERN LOUDOUN COUNTY SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 134 PM EDT FRI MAY 29 2009 MDZ009-291800- MONTGOMERY MD- 134 PM EDT FRI MAY 29 2009 ...STRONG THUNDERSTORM TO AFFECT MONTGOMERY COUNTY... AT 135 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BEALLSVILLE...MOVING EAST AT 20 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE BOYDS... GERMANTOWN...GAITHERSBURG...NORTH POTOMAC AND MONTGOMERY VILLAGE. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 158 PM EDT FRI MAY 29 2009 MDZ009-010-013-291830- HOWARD MD-MONTGOMERY MD-PRINCE GEORGES MD- 158 PM EDT FRI MAY 29 2009 ...STRONG THUNDERSTORMS TO AFFECT HOWARD...MONTGOMERY AND PRINCE GEORGES COUNTIES... AT 158 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GAITHERSBURG...MOVING EAST AT 25 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE ROCKVILLE...OLNEY...ASPEN HILL...COLESVILLE...WHITE OAK...FAIRLAND... BELTSVILLE AND COLUMBIA. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 211 PM EDT FRI MAY 29 2009 VAZ041-052-291900- FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- 211 PM EDT FRI MAY 29 2009 ...STRONG THUNDERSTORMS TO AFFECT FAUQUIER AND PRINCE WILLIAM/MANASSAS/MANASSAS PARK COUNTIES... AT 212 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MEADOWVILLE...MOVING EAST AT 15 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE THE PLAINS AND HAYMARKET. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 319 PM EDT FRI MAY 29 2009 VAZ026-037>039-050-292000- ORANGE VA-GREENE VA-MADISON VA-ALBEMARLE VA-ROCKINGHAM VA- 319 PM EDT FRI MAY 29 2009 ...STRONG THUNDERSTORMS TO AFFECT ORANGE...GREENE...MADISON... ALBEMARLE AND ROCKINGHAM COUNTIES... AT 319 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HANEYTOWN...MOVING EAST AT 20 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE STANARDSVILLE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. KRAMAR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
339 PM EDT FRI MAY 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG BELVEDERE HEIGHTS 39.06N 76.50W
05/29/2009 ANNE ARUNDEL MD TRAINED SPOTTER
TREE DOWN
&&
BJLThe Sterling radar (KLWX), 94 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large tree limbs were down on Route 29 in Madison.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170736.